Winter Storm, Brown
- When
- January 15, 2:00 PM CST to January 16, 9:00 AM CST
- Where
- Brown forecast zone
- Property damage
- $23,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
A winter storm spread west to east over north central and northeast Kansas beginning the afternoon of the 15th before ending the morning of the 16th. Over north central Kansas snow was preceded by freezing rain which caused icy roads.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm spread west to east over north central and northeast Kansas beginning the afternoon of the 15th before ending the morning of the 16th. Over north central Kansas snow was preceded by freezing rain which caused icy roads. The icy conditions caused a number of vehicle accidents resulting in a few injuries and fatalities (discussed separately). Snow accumulations varied from 3 to 8 inches in most areas. The greatest amount reported was 11 inches at Centralia in Nemaha county. In areas north of Interstate 70 many schools were closed for a time. Total damage to vehicles from collisions and slide offs was estimated at 22,500 dollars with another 500 dollars estimated damage in Manhattan when a vehicle collided with a power pole damaging the pole and vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 15, 12:35 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1235 PM CST WED JAN 15 2003
AFTERNOON SNOW OVER EASTERN NEBRASKA IN RESPONSE TO DIVERGENT FLOW
ALOFT WILL CONTINUE LIFTING TO THE NORTHEAST. MEANWHILE THE MAIN
UPPER TROF AT NOON WAS SHOWING IN WATER VAPOR AND PROFILER WINDS
MOVING INTO EASTERN COLORADO AND WESTERN NEBRASKA. THIS FEATURE IS
A LITTLE SLOWER THAN EARLIER FORECASTS, BUT WILL PICK UP SPEED AND
ADVANCE TO AN EASTERN NEBRASKA TO EASTERN KANSAS LINE BY MIDNIGHT.
BEST LIFT DEVELOPS ACROSS THE FORECAST AREA FROM 00-06Z BETWEEN
H850-H500 WITH TILT FROM SOUTHEAST KANSAS INTO EASTERN NEBRASKA.
THIS SHOULD CAUSE SNOW TO DEVELOP RAPIDLY DURING THE EARLY EVENING
AND BECOME HEAVY OVER THE EASTERN HALF OF THE FORECAST AREA. ENERGY
DISSIPATES RAPIDLY BY 12Z WITH ONLY LIGHT PRECIP LEFT THROUGH 18Z
BEFORE ENDING AS DRY AIR SPREADS IN AT THE MID-LEVELS.
HOWEVER AS THE SURFACE TO H850 LOW MOVES TO THE EAST LATE TONIGHT,
NORTH WINDS 20 TO 30 MPH WILL BE COMMON IN THE TIGHT GRADIENT AREA.
THIS SHOULD CREATE BLOWING AND DRIFTING SNOW PROBLEMS FROM BEFORE
SUNRISE THROUGH THE AFTERNOON. WIND SPEEDS SHOULD BEGIN TO DIMINISH
BY LATE AFTERNOON INTO THURSDAY EVENING, BUT STILL REMAIN 10 TO 20
MPH MUCH OF THE NIGHT.
FRIDAY SHOULD BRING PLENTY OF SUNSHINE AND LIGHT WINDS AS THE
SURFACE RIDGE BEGINS TO SLIDE EAST OF THE AREA BRINGING A RETURN OF
SOUTH WINDS IN THE AFTERNOON.
SATURDAY THROUGH WEDNESDAY...PERIOD APPEARS DRY WITH MAIN FLOW TO
THE NORTHWEST. BY NEXT WEDNESDAY THE GFS INTRODUCES PRECIP WITH
ANOTHER BLAST OF COLD AIR. AT THIS TIME WILL LEAVE FORECAST DRY AS
THERE IS SOME DIFFERENCES WITH THE EXTENDED RANGE MODELS BY THE END
OF THE FORECAST.
ROGERS
.TOP...WINTER STORM WARNING TONIGHT THROUGH LATE MORNING THURSDAY
GENERALLY ALONG AND EAST OF U.S. HIGHWAY 75 FROM THE NEBRASKA
LINE TO SOUTH OF TOPEKA NEAR LYNDON, THEN SOUTHEAST TOWARD
GARNETT. WINTER WEATHER ADVISORY FOR THE REST OF NORTH CENTRAL,
NORTHEAST AND EAST CENTRAL KANSAS TONIGHT TO MIDMORNING THURSDAY.KSZ008>012-020>024-026-034>040-054>056-058-059-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1205 PM CST WED JAN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A POTENT WINTER STORM IS TAKING AIM ON THE AREA. THIS STORM WILL BRING 4 TO 7 INCHES OF SNOW TO THE AREA ALONG AND EAST OF HIGHWAY 75. THIS WOULD INCLUDE HIAWATHA, TOPEKA, LAWRENCE, AND OTTAWA, WHERE A WINTER STORM WARNING IS FLYING TONIGHT AND THURSDAY MORNING. TO THE WEST...LESS SNOW IS EXPECTED...GENERALLY 2 TO 5 INCHES. THIS WOULD INCLUDE CONCORDIA, ABILENE, MANHATTAN, AND EMPORIA, WHERE A WINTER WEATHER ADVISORY IS POSTED TONIGHT AND THURSDAY MORNING. THE SNOW SHOULD COMMENCE THIS EVENING AND CONTINUE THROUGH THE NIGHT, THEN END THURSDAY FORENOON. WINDS WILL INCREASE TONIGHT, BRINGING AN ADDITIONAL HAZARD OF BLOWING AND DRIFTING SNOW. WIND CHILL VALUES WILL ALSO DROP TO NEAR ZERO AS THE WIND BECOMES NORTH AND INCREASES TO 15 TO 30 MPH WITH HIGHER GUSTS IN OPEN AREAS TONIGHT AND THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL END EARLY THURSDAY FORENOON, BUT BLOWING AND DRIFTING SNOW WILL CONTINUE THROUGH MUCH OF THE MORNING, THEN DECREASE SLOWLY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. INCREASING WINDS WILL CAUSE BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. IF YOU MUST TRAVEL, BE READY FOR DIFFICULT DRIVING CONDITIONS.
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339727, 5339728, 5339729, 5339730, 5339731, 5339732, 5339733, 5339734, 5339735, 5339736, 5339737, 5339738, 5339739, 5339740, 5339741, 5339742, 5339743, 5339744, 5339745.